Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 128, NWS San Angelo, TX

May 20, 2013Brown County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 20, 2013, 3:41 PM CDT for Brown County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2013, 3:41 PM CDT (20:41 UTC)
Expired
May 20, 2013, 4:30 PM CDT
In force
49 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County Brown County, TX

The radar

The Dyess AFB radar (KDYX), 88 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 2:21 PM CDTTornado WatchSPC8 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:24 PM CDT, 17 minutes earlier.

Area forecast discussion, May 20, 3:24 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
324 PM CDT MON MAY 20 2013

.SHORT TERM...
CURRENTLY WATCHING A POTENTIAL FOR SEVERE WEATHER ACROSS THE
EASTERN BIG COUNTRY...NORTHWEST HILL COUNTRY AND EASTERN CONCHO
VALLEY FOR THIS AFTERNOON AND EVENING/PER TORNADO WATCH #192.
LATEST MESOANALYSIS INDICATES EXTREME INSTABILITY/MLCAPES OF 4000
TO 4500 J/KG/ WITH DEWPOINTS IN THE MID TO UPPER 60S AHEAD OF A
DRYLINE OVER FAR WEST CENTRAL TEXAS. ALSO...THE KDYX WSR-88D IS
INDICATING A WEAK FINE LINE/CONVERGENCE ZONE/ALONG A THROCKMORTON
TO COLEMAN LINE. STORMS ARE ALREADY DEVELOPING JUST EAST OF THE
I-44 CORRIDOR IS OKLAHOMA. IF THE MID LEVEL CAP IS BREACHED...THEN
ISOLATED STORMS WILL EXPLODE MAINLY EAST OF A THROCKMORTON TO EDEN
TO JUNCTION LINE. THE STORMS WILL BE SEVERE DUE TO THE EXTREME
INSTABILITY AND 0-6KM SHEAR 30 TO 35 KNOTS. THE MAIN THREATS WILL
BE VERY LARGE HAIL... DAMAGING WINDS AND ISOLATED TORNADOES. HAVE
SLGT CHC POPS GOING THROUGH THIS EVENING ACROSS THE EASTERN HALF
OF THE AREA.

FOR TUESDAY...A REPEAT OF TODAY WITH SEVERE WEATHER POSSIBLE
DURING THE AFTERNOON AND EVENING...MAINLY ACROSS THE HEARTLAND AND
NORTHWEST HILL COUNTRY. THERE WILL BE A COOL FRONT NEAR A JUNCTION
TO BRADY LINE ALONG WITH STRONG INSTABILITY SOUTH OF THE
FRONT...ALONG WITH INCREASING MID LEVEL FLOW OF 40 TO 50 KNOTS.
THE COMBINATION OF WEAK SOUTH SOUTHERLY AND INCREASING MID LEVEL
FLOW WILL YIELD 0-6KM SHEAR OF AROUND 40 KNOTS. STORMS THAT
DEVELOP WILL HAVE THE POTENTIAL TO BE SEVERE...WITH THE MAIN
THREATS BEING LARGE HAIL AND DAMAGING WINDS. THE COVERAGE OF
STORMS WILL BE SCATTERED ACROSS THE HEARTLAND AND NORTHWEST HILL
COUNTRY...DUE TO A WEAKER MID LEVEL CAP...UPPER LEVEL FORCING AND
A SURFACE BOUNDARY.

.LONG TERM...
NO WHOLESALE CHANGES WERE MADE TO THE LONG TERM PORTION OF THE
FORECAST.

A WEAK COLD FRONT IS STILL EXPECTED TO MOVE INTO THE AREA
TUESDAY...AND STALL ACROSS THE SOUTHERN/SOUTHEASTERN PART OF THE
CWA. THIS WILL PROVIDE A DECENT SURFACE FOCUS FOR THUNDERSTORMS TO
INITIATE OFF OF AS WAS NOTED IN THE PREVIOUS DISCUSSION...THAT
WILL LIKELY LINGER INTO TUESDAY NIGHT BEFORE MOVING SOUTHEAST OF
THE FORECAST AREA AND/OR WEAKENING.

WINDS QUICKLY TURN BACK AROUND TO THE SOUTH AND SOUTHEAST ACROSS
THE ENTIRE AREA WEDNESDAY...BRINGING MOISTURE BACK INTO THE AREA.
HOWEVER...RIDGING ALOFT MOVES INTO THE AREA WEDNESDAY INTO
THURSDAY...REDUCING CHANCES FOR PRECIPITATION ACROSS THE AREA. BY
THURSDAY INTO FRIDAY...SOUTHWEST FLOW ALOFT WILL INCH ITS WAY INTO
THE AREA. AS A RESULT...WE MAY SEE SOME THUNDERSTORMS DEVELOP NEAR
A SURFACE TROUGH TO OUR WEST AND MOVE INTO THE AREA DURING THE
EVENING HOURS...BUT WILL NOT INCREASE POPS TOO MUCH AS RESOLVING
MESOSCALE ISSUES 4 TO 6 DAYS OUT IS PROBLEMATIC...SO HAVE LITTLE
CONFIDENCE IN ANY MODEL DEPICTION FOR LATER THIS WEEK AT THIS
TIME.

THE GFS CONTINUES TO GO WITH LOWER 90S OVER THE WEEKEND. THE
ECMWF ACTUALLY HAS COOLER 850MB TEMPERATURES FOR THAT TIME PERIOD.
HOWEVER...THE GFS COULD BE HINDERED BY ITS TENDENCY TO TREND
STRONGLY TOWARD CLIMATOLOGY AT THE END OF THE FORECAST PERIOD...SO
WHILE WE WILL NOT GO QUITE AS COOL AS THE GFS...MAY TREND THAT
DIRECTION A DEGREE OR TOO...WHILE KEEPING THE FORECAST DRY OVER
THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 68  87  65  94  70 /  20  20  20  10  10
SAN ANGELO 	 70  92  66  95  71 /  10  20  20  10  10
JUNCTION 	 70  93  70  92  70 /  20  30  40  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21/20
Hazardous weather outlook, May 20, 3:02 PM CDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
302 PM CDT MON MAY 20 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-212015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
302 PM CDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...THIS AFTERNOON
AND EVENING...MAINLY EAST OF A HASKELL...TO ABILENE...TO
SAN ANGELO...TO JUNCTION LINE. THE MAIN THREATS ARE VERY LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG
AND EAST OF A BROWNWOOD...TO EDEN...TO SONORA LINE. THE MAIN
THREATS ARE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 20, 3:18 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
318 PM CDT MON MAY 20 2013

TXZ099-113-114-202045-
JONES TX-SHACKELFORD TX-THROCKMORTON TX-
318 PM CDT MON MAY 20 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 345 PM CDT FOR
JONES...SHACKELFORD AND THROCKMORTON COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
  DANGEROUS LIGHTNING
  GUSTY WINDS AND HAIL

AT 315 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
NUGENT...OR ABOUT 12 MILES SOUTHEAST OF ANSON...MOVING NORTHEAST AT
25 MPH.

NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES ARE OCCURRING!

POTENTIAL STORM IMPACTS INCLUDE...
  FIRE IGNITED BY LIGHTNING...
  LOCALIZED SHORT DURATION POWER OUTAGES...
  LIGHTNING MAY CAUSE POSSIBLE INJURY OR DEATH TO PEOPLE REMAINING
  OUTDOORS...
  SCATTERED POWER OUTAGES LIKELY...
  ISOLATED SMALL VEHICLE DENTS...

MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

THE STRONG THUNDERSTORM WILL BE NEAR...
  BIG COUNTRY BAPTIST ASSEMBLY AND LUEDERS BY 335 PM CDT

LAT...LON 3262 9915 3255 9973 3275 9988 3296 9953
      3296 9948 3299 9948 3305 9937
TIME...MOT...LOC 2017Z 245DEG 22KT 3269 9970
Special weather statement, May 20, 3:24 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
324 PM CDT MON MAY 20 2013

TXZ139-140-202100-
COLEMAN TX-BROWN TX-
324 PM CDT MON MAY 20 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT FOR
COLEMAN AND BROWN COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS AND HAIL

AT 318 PM CDT...A STRONG THUNDERSTORM WAS LOCATED ABOUT 9 MILES
NORTHEAST OF SANTA ANNA...MOVING NORTHEAST AT 20 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN TREE BRANCHES...
  ISOLATED POWER OUTAGES LIKELY...
  A FEW LOOSE OBJECTS TOPPLED...
  HAZARDOUS DRIVING CONDITIONS...

THE STRONG THUNDERSTORM WILL BE NEAR...
  LAKE BROWNWOOD NEAR BYRDS STORE BY 350 PM CDT

LAT...LON 3202 9921 3186 9890 3170 9918 3182 9934
TIME...MOT...LOC 2024Z 220DEG 19KT 3184 9918

REIMER

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 3:18 PM CDTSpecial Weather StatementSJTJones, Shackelford27 min
May 20, 3:24 PM CDTSpecial Weather StatementSJTBrown36 min
May 20, 3:30 PM CDTSevere Thunderstorm WarningSJTJones, Shackelford45 min
May 20, 4:11 PM CDTSpecial Weather StatementSJTShackelford64 min
May 20, 4:11 PM CDTTornado WarningSJTBrown34 min
May 20, 4:35 PM CDTTornado WarningSJTBrown25 min
May 20, 4:51 PM CDTTornado WarningSJTBrown24 min
May 20, 5:05 PM CDTAreal Flood AdvisorySJTBrown115 min
May 20, 5:08 PM CDTTornado WarningSJTBrown37 min
May 20, 5:41 PM CDTTornado WarningSJTBrown34 min
May 20, 6:15 PM CDTSevere Thunderstorm WarningSJTBrown30 min
May 20, 6:41 PM CDTSevere Thunderstorm WarningSJTBrown34 min
May 20, 6:44 PM CDTTornado WarningSJTBrown31 min
May 20, 6:58 PM CDTAreal Flood AdvisorySJTBrown2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.